It was one of my patients who opened my eyes to the potential dangers of calcium supplements. Strong, healthy, when she would ingest calcium -even small doses – she would experience tachycardia (rapid heart rate), rash and other physical and emotional symptoms. I had not seen this before.
Diving deep into the subject, I realized this is not an uncommon problem. In fact, there are potential dangers associated with random calcium supplementation.
A study published 5/11 showed patients that ingested calcium supplements had an increased risk of cardiovascular disease. In fact, they were twice as likely to have a heart attack.
On a side note, the study consisted of over 24, 000 participants!
My initial reaction was surprise but upon further reflection, it became a predictable conclusion. Why?
Calcium should not be taken by itself. It should be taken with adequate amounts of magnesium. Magnesium is a natural calcium channel blocker.
Excessive exposure to calcium over time, WITHOUT adequate magnesium can set the stage for endothelial dysfunction and plaque formation; that is, the “building blocks” for a heart attack.
Doc’s Thoughts: I took a different interpretation of the results. I did not see the problem being excessive calcium as the study stated; rather, I see this as a magnesium deficiency problem. When levels AND ratios of calcium to magnesium are balanced, the person’s health will be optimized.